Back to Ask the Diabetes Team Ask the Diabetes Team

From Las Vegas, Nevada, USA:

My teenaged son is type 1 on NovoLog and Lantus at night. He took too much insulin one night had a seizure (just one so far). As luck would have it, our St. Bernard dog has idiopathic seizures. Our son doesn't remember his own seizure, but when he witnessed the dog's, I think he was scared because he is only giving himself his 40 units of Lantus at night and not covering his overage. Also, he confessed to me he doesn't always cover his dinners. He has the expensive One Touch Ultra, but doesn't always log his carbohydrates, etc. I'm very afraid. We have only one doctor in Las Vegas and he has told me its HIS disease not MINE. I am a registered nurse and understand rebellion, but I think its gone beyond this; it's denial. His father is a type 2 and does nothing about his own diabetes and our son thinks this is funny! I thought his father would be a support system, but he is just the opposite. I'm ready to leave the U.S. I'm so despondent, to try to get stem cells for our son. I don't want to see him die slowly. Can you help me? Are there any stem cells in the U.S., which I doubt. I only have my small family, no mother or father or siblings, and my son won't go to therapy. He also has no relationship to the doctor here in Vegas.


Sorry that you do not have the support system that you need.

As far as I know, there are no clinical trials for children involving stem cells.

This forum is not the place to give specific insulin dose changes, but I definitely think that you should confer with your diabetes team about the insulin dosing, etc. You did not note your son's A1c value. The landmark Diabetes Control and Complications Trial (DCCT) demonstrated that with "good control, " NOT necessarily 'perfect' control, rates of complications such as vision issues, kidney problems, nerve problems, etc, decreased significantly when the A1c values generally were no higher than about 8.1 percent.

But the DCCT also showed that "tighter" control was associated with about a 3-fold increase in episodes of hypoglycemia.

I think, as part of your discussion with your diabetes team about insulin, meal planning, and insulin-to-carb ratios, you might want to give serious consideration to FAMILY counseling NOW so that you, your son, and your husband are all on the same page and that no one of you, intentionally or not, undermines the goal of good habits and diabetes control for the young man. You want to nip these issues now before they haunt you later!


Additional comments from Dr. Jill Weissberg-Benchell:

You don't say whether or not your son's seizure from extra insulin was an accident or whether he took the extra insulin on purpose. If this were a purposeful overdose, he must be seen my a mental health professional immediately, whether he wants to or not.

Now, it seems that your son is only giving himself his Lantus, but not giving himself his bolus doses of fast acting insulin. I would encourage you to support his ability to give his one shot per day and let him know that since he is able to give that shot consistently, you will not do that one for him. However, he is unable to give himself his bolus shots, so you are taking that over. The other option, that works for many people who struggle giving insulin, is to switch him to 70/30 insulin so he only gets two shots per day. Of course, this would require a consultation with your physician, and he would need to eat more on a schedule than you do with Lantus and Humalog regimens. The advantage is that you can give him his two shots per day so you know he's getting the insulin he needs.

Struggling with "it's my diabetes, not yours" is a common concern for parents and teenagers. The bottom line, however, is safety. If you believe your son is engaging in unsafe behavior, then you must do something to help him remain safe. Again, a mental health professional could be very helpful to you and your family in teaching you all strategies that can make things easier for everyone.


Original posting 25 Apr 2004
Posted to Behavior and Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.